Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 10, NWS Phoenix, AZ

July 22, 2019San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Jul 22, 2019, 3:26 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2019, 3:26 PM PDT (22:26 UTC)
Expired
Jul 22, 2019, 6:47 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 139 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

495 
WGUS55 KPSR 222226
FFWPSR
CAC071-230230-
/O.NEW.KPSR.FF.W.0010.190722T2226Z-190723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
326 PM PDT Mon Jul 22 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 730 PM PDT.

* At 325 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Flash flooding will remain over mainly rural areas of San
  Bernardino County.

Affected washes and roadways include Indian Cove Road in Joshua Tree 
National Park.
 
LAT...LON 3405 11612 3406 11627 3412 11626 3412 11610
      3411 11610

$$

MS
2 follow-up statements
810 
WGUS75 KPSR 230033
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
533 PM PDT Mon Jul 22 2019

CAC071-230230-
/O.CON.KPSR.FF.W.0010.000000T0000Z-190723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
533 PM PDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR SAN
BERNARDINO COUNTY...

At 530 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain had moved away from the warned area. National Park Service no 
flooding across Indian Cove Road. Flooding is still possible along 
Park Blvd along the low water crossings located to the east of the 
west entrance to the park.

Flash flooding will remain over mainly rural areas of San Bernardino
County.
 
LAT...LON 3405 11612 3406 11627 3412 11626 3412 11610
      3411 11610

$$

MS
696 
WGUS75 KPSR 230147
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
647 PM PDT Mon Jul 22 2019

CAC071-230156-
/O.CAN.KPSR.FF.W.0010.000000T0000Z-190723T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
647 PM PDT Mon Jul 22 2019

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO COUNTY IS CANCELLED...

The heavy rain has ended. No reports of flash flooding have been 
received by the National Park Service in Joshua Tree National Park. 
Please continue to heed any remaining road closures.

LAT...LON 3405 11612 3406 11627 3412 11626 3412 11610
      3411 11610

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 1:52 PM PDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 22, 1:52 PM PDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
152 PM MST Mon Jul 22 2019

.SYNOPSIS...
Thunderstorm chances will increase today and Tuesday across
south-central and southwest Arizona as more substantial moisture
has moved into the region. Areas of blowing dust are also
possible. High pressure will slowly build west towards central
Arizona and result in a slight warming trend into the late week,
with slight chances for thunderstorms will continuing.

&&

.DISCUSSION...
The air feels as if the monsoon has officially arrived with
surface dew points in excess of 60 degrees across all of the
forecast area. Visible satellite this morning revealed thick
cloud debris from a decaying MCS over southern Arizona and Sonora
with a few very light embedded showers across western Arizona.
The cloud cover has been clearing somewhat through the the early
afternoon, mostly to the northeast over the Rim and southern
Arizona. Models continue to highlight afternoon convection
initiating over the White Mountains and southeast Arizona where
instability is greatest with the clearing. Confidence is
moderately strong that those storms will send outflows capable of
generating blowing dust in the lower desert impacting much of
Maricopa and Pinal Counties. Additional convection may also push
the dust threat into western Arizona and southeast California
tonight. A Blowing Dust advisory has been issued for Maricopa and
Pinal Counties to highlight the greatest anticipated dust threat
for those areas late this afternoon and evening.

Confidence is highest for thunderstorms across the higher terrain
north and east of Phoenix and across southern Arizona, assuming
the clearing persists, where 15-20 kts of midlevel winds may
support organized storms capable of producing very strong winds.
An inverted V sounding profile also supports the threat of strong
gusts from thunderstorms. The lower desert, including Phoenix,
will likely have to wait for outflow interactions to initiate
convection late this evening as CAMs suggest storm coverage will
be more isolated. Remaining cloud cover over the lower desert is
reducing instability and confidence for storms in the Phoenix area.
There is also a concern that mostly southerly anvil level winds
may cloud over portions of the Valley further reducing
instability. This scenario is supported by several regional and
global models, as well as the GEFS plumes. This trend is also
reflected in many of the HREF members painting the northern,
southern, and western portions of Maricopa County as more likely
to see storm development as compared to the central Valley
(depending on outflow interaction). Still, the greatest concern
for today will be a blowing dust hazard.

Convection may also spread into the western portion of the forecast
area this afternoon and tonight. Storms formed early this
afternoon along the mountain ridges in the northern Baja Peninsula
in response to a vort max lifting through the area. Additional
isolated activity may also redevelop late tonight closer to the
Colorado River.

Later in the week, the position of the mid-level anticyclone will
meander slowly southwestward across the Four Corners and
eventually near central Arizona by this weekend. This will result
in a slight warm up, with temperatures near or just above 110
degrees Friday and Saturday, but excessive heat should be held in
check. A slight downtick in convective activity across the lower
deserts may also occur Friday and Saturday amidst a drier air mass
and warmer temperatures aloft. By this weekend, mid-level high
pressure will gradually re- build northward and should allow
enough moisture to return for continued slight chances of
thunderstorms each day from Sunday into early next week.

&&

.AVIATION...Updated at 1820 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Expect thunderstorms to initiate well east and southeast of metro
Phoenix this afternoon before propagating westward. Latest hi-res
model output is in excellent agreement that outflow winds to
overspread metro Phoenix this evening from the east and southeast in
the 02Z-05Z time frame. Given forecast wind speed as high as 30 kts,
with gusts as high as 40 kts, there is good a possibility of winds
being accompanied by reduced visibilities in blowing dust. Storms
will tend to struggle to survive coming off of the higher terrain,
thus there is currently low confidence that storms will actually
affect any of the terminals, but a much better confidence for VCTS
in the TAFS. Gusty winds will likely persist for a couple of hours
after the initial outflow passage. Easterly winds will them likely
persist well into the day on Tuesday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds to mainly favor a southeasterly direction at KIPL, except for
a period of light southwesterly Sundowner winds this evening. Gusty
southerly winds at KBLH to persist through the mid-evening hours,
with a shift to gusty easterly later this evening as outflows from
distant thunderstorms well to the east move into the region. Some
blowing dust is possible as well as the outflows move through. Winds
to revert back to a more typical southerly direction later tonight
and Tuesday. SCT-BKN mid/high-level cloud decks to persist through
the TAF period at both KIPL and KBLH.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
Temperatures will undergo a slight warming trend through the
weekend. Lingering moisture will keep minimum RH values near 15%
with overnight recoveries into the 30-40% range. Rain chances will
dwindle and primarily be confided to the higher terrain north and
east of Phoenix. Outside of any thunderstorms, the Winds will
favor diurnal directional tendencies with occasional afternoon
breezes.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Blowing Dust Advisory until 10 PM MST this evening for AZZ534-
     537>544-546-548>551-553>555-559.

CA...None.
&&

DISCUSSION...Deems/Rogers
AVIATION...Percha/AJ
FIRE WEATHER...Deems

In the hours before

Special weather statement, Jul 22, 2:40 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
240 PM PDT Mon Jul 22 2019

CAZ560-222230-
Joshua Tree NP West CA-
240 PM PDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 330 PM PDT...

At 240 PM PDT, Doppler radar was tracking a strong thunderstorm near
Twentynine Palms, moving northwest at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3409 11627 3412 11626 3412 11606 3410 11605
      3400 11621 3408 11631
TIME...MOT...LOC 2140Z 141DEG 17KT 3412 11618

Hirsch

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:40 PM PDTSpecial Weather StatementPSRRiverside50 min
Jul 22, 2:53 PM PDTSevere Thunderstorm WarningPSRRiverside, San Bernardino37 min
Jul 22, 3:12 PM PDTAreal Flood AdvisoryPSRSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.